MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / ANGIOVAC; CARDIOVASCULAR BYPASS PUMP TUBING

ANGIODYNAMICS ANGIODYNAMICS / ANGIOVAC; CARDIOVASCULAR BYPASS PUMP TUBING
Catalog Number H965251990
Medical Device Problem Code Air Leak (1008)
Health Effect - Clinical Code Air Embolism (1697)
Date of Event 11/27/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device from the reported event has been returned to angiodynamics, however the device evaluation is still in process.Upon completion of the investigation, a supplemental medwatch will be submitted.((b)(4)).
 
Event or Problem Description
As reported, an angiovac procedure to remove ra vegetation on a pulmonalis catheter was performed on a patient at the (b)(6) hospital of (b)(6).During the procedure there was "massive air aspiration" during suction in the right ventricle.All valves and stopcocks were closed and double checked.Air bubbles were detected by te echo in the right atrium.Shortly after, the patient's blood pressure dropped but sufficient circulation was achieved after one minute.There were "no further medical issues for the patient, " and their condition was reported as "stable." the procedure was aborted due to this event.The used angiovac device has been returned to angiodynamics for evaluation.
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and picc assembly component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent angiodynamics complaint report was reviewed for the angiovac product family and the failure mode " air injected." no adverse trend was identified.Returned for evaluation was an angiovac cannula and red tuohy borst adaptor on the angiovac circuit, both contaminated with bio-matter.When the device was removed from the plastic bag, the red cap of the tuohy detached from the base of the tuohy.The outer balloon (membrane) was intact (bonded) to all four petals.The inner balloon contained what appeared to be dried contrast material inside.There was no other damage or any manufacturing related defects noted during the visual evaluation.A heise air pressure station was connected to the inflation lumen tubing via the female fitting - pressure was set to 14.7 psi (~1.0 atm).The balloon could not be inflated due to the occluded inflation line.A 0.014" guidewire was fed into the inflation line through the stopcock.The guidewire was able to be inserted until it hit the occlusion point.The red tuohy borst adaptor was returned with the inner piece of the adaptor jammed into clear housing and gland/o-ring deformed under pressure.The outer piece of the red adaptor was separated from the inner piece.The inner piece of the adaptor has a reverse thread such that when the outer piece was turned counter-clockwise (when looking down at the adaptor) the adhesive bond on the reverse thread was broken.This is likely due to handling damage in over-torqueing the tuohy when closing the gland and then over-torqueing when trying to open the gland.Pliers were needed to grasp the red inner piece of the adaptor to release the pressure on the deformed gland.No issues or damage observed to the gland or adaptor components other than the broken reverse thread bond.The outer and inner pieces of the red adaptor were threaded together and then the adaptor was threaded into the clear housing.Gland was wide open (normal) as the adaptor made contact with the gland.The red adaptor was tightened down to close the gland; no issues were observed as the gland closed acceptably.The end user's reported complaint description of air aspiration was likely caused by the red tuohy borst adaptor having been damaged by over-tightening of the red threaded adaptor against the gland.This damage caused the gland to not close properly.The root cause of the damage was end user over-tightening the red adaptor while closing the gland.Additional damage occurred to the red adaptor handle when trying to open the gland.This is deemed to be an isolated occurrence.The angiovac is packaged with directions for use in which the operational instructions contain guidance on attaching/connecting the tuohy borst adaptor.(b)(4).

Brand Name
ANGIODYNAMICS / ANGIOVAC
Common Device Name
CARDIOVASCULAR BYPASS PUMP TUBING
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7128354
Report Number1317056-2017-00105
Device Sequence Number977643
Product Code DWE
UDI-Device IdentifierH965251990
UDI-PublicH965251990
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K142607
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/31/2019
Device Catalogue NumberH965251990
Device Lot Number5179571
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/27/2017
Supplement Date Received by Manufacturer11/27/2017
Initial Report FDA Received Date12/19/2017
Supplement Report FDA Received Date02/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR